Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 65, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 4, 2002, 2:00 PM EDT for Cayuga County, Seneca County, Tompkins County, New York. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 4, 2002, 2:00 PM EDT (18:00 UTC)
- Expired
- Jul 4, 2002, 2:30 PM EDT
- In force
- 30 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
Counties Cayuga County, NY, Seneca County, NY, Tompkins County, NY
The radar
The Binghamton radar (KBGM), 80 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1676 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1121 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
425 WUUS51 KBGM 041800 SVRBGM NYC011-099-109-041830- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 159 PM EDT THU JUL 4 2002 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CAYUGA COUNTY IN CENTRAL NEW YORK. SOUTHERN SENECA COUNTY IN CENTRAL NEW YORK. NORTHERN TOMPKINS COUNTY IN CENTRAL NEW YORK. * UNTIL 230 PM EDT. * AT 155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER INTERLAKEN...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KING FERRY AND LEDYARD AT 205 PM EDT. GENOA AND VENICE CENTER AT 210 PM EDT. LOCKE AND MORAVIA AT 220 PM EDT. GROTON AT 225 PM EDT. SEMPRONIUS AT 230 PM EDT. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ LAT...LON 4272 7680 4257 7676 4254 7627 4274 7630 RRM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 10:40 AM EDT, 3 hours 20 minutes earlier.
Area forecast discussion, Jul 4, 10:40 AM EDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 1040 AM EDT THU JUL 4 2002 WELL MAKE SOME MINOR REVISIONS WITH THIS UPDATE. SURFACE COLD FRONT EXTENDS FROM THE ST. LAWRENCE VALLEY ACROSS LAKE ONTARIO TO WESTERN LAKE ERIE AS OF LATE MORNING. THERE APPEARS TO BE ONLY WEAK PUSH TO THE BOUNDARY AT THIS TIME. CONSEQUENTLY, WELL EXTEND THE MENTION OF SCATTERED CONVECTION TO THE ENTIRE AFTERNOON AS IT NOW APPEARS THE FRONT WILL BE SLOWER TO PUSH THROUGH THE REGION. ALSO OWING TO SLOWER FRONTAL PASSAGE, WEVE BUMPED HIGH TEMPERATURES BACK UP BY A FEW DEGREES MOST PLACES TO MORE CLOSELY RESEMBLE YESTERDAYS OBSERVED READINGS. AS FAR AS THUNDERSTORM INTENSITY GOES, ISOLATED SEVERE IS NOT OUT OF THE QUESTION AS THE FRONT ENCOUNTERS STRONG INSTABILITY AND ADEQUATE MOISTURE (CAPES LIKELY AT OR ABOVE 3000 J/KG). HOWEVER, WIND SHEAR IS PROGGED TO BE GENERALLY WEAK OVER OUR FORECAST AREA, WITH BETTER SPEED SHEAR VALUES PROBABLY POSITIONED ACROSS FAR NORTHERN NY AND NORTHERN NEW ENGLAND. WELL MONITOR. WORK ZONES ARE ON THE STREET. THE FINAL PACKAGE WILL BE OUT BEFORE 11. .BGM...NONE. JUREWICZ
In the hours before
Special weather statement, Jul 4, 10:53 AM EDT, 3 hours 7 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-044 -047-048-041745- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 1053 AM EDT THU JUL 4 2002 ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE... A COLD FRONT WILL CROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA LATER THIS AFTERNOON INTO THE EARLY EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM ALONG AND AHEAD OF THE FRONT DURING THE AFTERNOON. THE MOST LIKELY WINDOW OF TIME FOR THUNDERSTORM DEVELOPMENT WILL BE FROM 1 TO 7 PM. IT IS POSSIBLE THAT SOME OF THE STORMS COULD INTENSIFY TO SEVERE LEVELS ACROSS THE WESTERN CATSKILLS OF NEW YORK AND NORTHEAST PENNSYLVANIA. THE MAIN SEVERE WEATHER THREAT WILL BE STRONG WINDS. DURING THE EVENING, DRIER MORE STABLE AIR SHOULD MOVE IN WITH ANY REMAINING STORMS DISSIPATING.
Special weather statement, Jul 4, 11:25 AM EDT, 2 hours 35 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-041745- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 1125 AM EDT THU JUL 4 2002 ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE... A COLD FRONT WILL CROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA LATER THIS AFTERNOON INTO THE EARLY EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM ALONG AND AHEAD OF THE FRONT DURING THE AFTERNOON. THE MOST LIKELY WINDOW OF TIME FOR THUNDERSTORM DEVELOPMENT WILL BE FROM 1 TO 7 PM. IT IS POSSIBLE THAT SOME OF THE STORMS COULD INTENSIFY TO SEVERE LEVELS ACROSS THE WESTERN CATSKILLS OF NEW YORK AND NORTHEAST PENNSYLVANIA. THE MAIN SEVERE WEATHER THREAT WILL BE STRONG WINDS. DURING THE EVENING, DRIER MORE STABLE AIR SHOULD MOVE IN WITH ANY REMAINING STORMS DISSIPATING.
Special weather statement, Jul 4, 11:25 AM EDT, 2 hours 35 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-042100- SEVERE WEATHER OUTLOOK...CORRECTED EXPIRATION TIME NATIONAL WEATHER SERVICE BINGHAMTON NY 1125 AM EDT THU JUL 4 2002 ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE... A COLD FRONT WILL CROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA LATER THIS AFTERNOON INTO THE EARLY EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM ALONG AND AHEAD OF THE FRONT DURING THE AFTERNOON. THE MOST LIKELY WINDOW OF TIME FOR THUNDERSTORM DEVELOPMENT WILL BE FROM 1 TO 7 PM. IT IS POSSIBLE THAT SOME OF THE STORMS COULD INTENSIFY TO SEVERE LEVELS ACROSS THE WESTERN CATSKILLS OF NEW YORK AND NORTHEAST PENNSYLVANIA. THE MAIN SEVERE WEATHER THREAT WILL BE STRONG WINDS. DURING THE EVENING, DRIER MORE STABLE AIR SHOULD MOVE IN WITH ANY REMAINING STORMS DISSIPATING.
Special weather statement, Jul 4, 12:40 PM EDT, 1 hour 20 minutes before
NYZ009-037-036-045-056-PAZ039-043-044-047-048-040-NYZ062-057-046- 042200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1240 PM EDT THU JUL 04 2002 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 600 PM EDT FOR THE FOLLOWING COUNTIES: ONEIDA NY... MADISON NY... CHENANGO NY... BROOME NY... SUSQUEHANNA PA... WYOMING PA... LACKAWANNA PA... LUZERNE PA... PIKE PA... WAYNE PA... SULLIVAN NY... DELAWARE NY... OTSEGO NY... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN BINGHAMTON. ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM EDT. RRM
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.